Adrenal hemorrhage (AH) is rare and can be life-threatening when bilateral AH causes adrenal insufficiency (AI). Risk factors include trauma, stress, sepsis, anticoagulant and antiplatelet use, hematologic disorders, and underlying adrenal tumors. We describe a patient whose bilateral AH led to a diagnosis of an underlying malignancy and caused AI.
Four months prior to presentation, he underwent hip arthroplasty. His post-operative course was complicated by multiple pulmonary emboli and a new left 11.6 x 7.3 x 8.9 cm cystic retroperitoneal lesion with a density of 29 Hounsfield units on CT, thought to be a pancreatic pseudocyst or adrenal or retroperitoneal hemorrhage. Since the size remained stable on repeat CT three days later, he was discharged on rivaroxaban. On the day of presentation, he acutely developed severe abdominal and back pain. CT scan revealed a new 8.0 x 7.8 x 7.8 cm right adrenal collection and increased size of the prior left adrenal lesion to 13.1 x 10.6 x 13.0 cm. MRI confirmed bilateral adrenal masses with intralesional AH, as well as numerous peritoneal and retroperitoneal implants not noted on prior imaging.
He remained stable and was managed non-operatively. Sodium (Na) and potassium (K) ranged 134-138 mmol/L (135-145) and 3.7-4.3 mmol/L (3.5-5.1), respectively. On presentation, morning cortisol and ACTH were 11 ug/dL and 27 ng/L (6-50), respectively, with an undetectable aldosterone and PRA 0.65 ng/mL/hr (0.25-5.8). Subsequent ACTH levels were 71 and 102 ng/L, and cortisol levels were 12 and 14 ug/dL. ACTH-stimulated cortisol was 15 ug/dL and free cortisol was 0.88 ug/dL. Plasma metanephrines were normal. Hydrocortisone was started and anticoagulation was held indefinitely. Biopsy of a retroperitoneal implant revealed metastatic spindle cell sarcoma.
Three weeks later, given a persistently low Na of 134 mmol/L and increased K of 4.7 mmol/L, although blood pressure and heart rate were normal, he was empirically started on fludrocortisone. He followed up with oncology and was started on palliative chemotherapy.
AH should prompt evaluation for an underlying etiology. In our patient, we suspect he already had a unilateral adrenal metastasis causing the initial unilateral AH, as he had no other risk factor. Four months later, the subsequent bilateral AH was likely caused by further metastatic spread and exacerbated by anticoagulation therapy.
This case also suggests that AH may preferentially affect the zona fasciculata of the adrenal cortex and cause glucocorticoid deficiency, a phenomenon which has been noted on prior case reports. Our patient only needed hydrocortisone replacement initially, followed by fludrocortisone replacement three weeks later.